8 Things to know about OTC fever medicine
My child has a fever - what can I give him (and should I?)
Your little one has a fever and you want to give him something to help keep him comfortable. Should be simple, right? Well, unfortunately, the dosages and strengths of many over-the-counter pain medications for children are confusing.
Before giving fever medication
Here are a few things to keep in mind when reaching for that medicine bottle:
1. Special caution for infants
Acetaminophen is not to be given to children under 3 months of age unless specifically directed by your child’s physician. Fever in a child younger than 12 weeks of age needs to be evaluated by your child’s physician.
Ibuprofen is not appropriate until a child is 6 months of age. Ibuprofen’s safety has not been established and does not have FDA approval.
2. Weight vs. age
Dosages are frequently given with age and weight guidelines. Since the “average” child’s weight can vary widely, always choose the dosage that is appropriate for your child’s weight.
3. Frequency of dosage
- Acetaminophen can be given every 4 to 6 hours – not to exceed 5 doses in a 24 hour period.
- Ibuprofen can be given every 6 to 8 hours - not to exceed 4 doses in 24 hours.
4. Acetaminophen dosage strength
In the summer of 2011 manufacturers standardized the dosage strength of infant and liquid acetaminophen. Since that date, liquids manufactured are in a concentration of 160mg for every 5 mL. This was done because dosage strength of infant drops had been much stronger – causing some parents to mistake the correct dose. Check the packaging to determine the strength is the current 160 mg / 5 mL.
5. A teaspoon is not a measuring device
5mL of medicine is represented as a teaspoon. However, never use a household teaspoon to measure the medicine you are giving your child. It is extremely difficult to determine the exact dosage. Always use the cup or syringe that comes with the medicine.
6. Check for NSAIDs in other medications
Ask your pharmacist or physician if any other medications you are giving your child contain acetaminophen or ibuprofen.
7. No aspirin
Aspirin should not be given to your child. It has been linked with side effects such as upset stomach, intestinal bleeding and Reye syndrome – a rare but very serious illness. Although the exact cause of Reye syndrome has not been determined, it is closely linked to the use of aspirin or aspirin-containing medication during a viral infection (most commonly chickenpox or influenza).
8. Fever does not always need medication
Fever in a child older than 6 months does not necessarily need to be treated unless your child is uncomfortable or has a history of febrile convulsions. The fever is not an illness – it is the body’s reaction to the illness. If your child is eating and drinking normally, sleeping well and has periods of playfulness, no treatment may be needed.
You can make your child more comfortable by dressing him lightly and keeping your home cool. Because fever will cause him to lose fluids more quickly, encourage him to drink extra fluids to avoid dehydration. Good fluid choices are water, diluted fruit juice, popsicles, gelatin and electrolyte solutions.
Call your physician if your child:
- Is younger than 4 months old with a fever
- Is unresponsive or lethargic
- Refuses to eat
- Has a rash
- Has difficulty breathing
- Shows signs of dehydration such as dry mouth, sunken soft spot or significantly fewer wet diapers
- Has a fever longer than a few days
- Experiences a febrile seizure
You know your child
As always, you know your child better than anyone. If you are concerned and feel your child is not responding well, call our office. We want to help.
Methodist Physicians Clinic pediatricians have dosage cards with the correct medication amount based on your child's weight available in their offices. To locate a Methodist Physician near you, visit the "Find a Pediatrician" or "Find a Family Medicine Physician" pages on ParentSavvy.